Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 135, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 3:09 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 3:09 PM CDT (20:09 UTC)
- Expired
- May 7, 2002, 4:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:40 PM CDT | Hail 0.75 | Hiattville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 072009 SVRSGF KSC011-037-072115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 309 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTHEAST KANSAS SOUTHERN BOURBON COUNTY IN SOUTHEAST KANSAS * UNTIL 415 PM CDT * AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALNUT...OR NEAR ST. PAUL...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HEPLER BY 315 PM CDT. GIRARD BY 320 PM CDT. ARMA BY 325 PM CDT. REDFIELD BY 330 PM CDT. FORT SCOTT BY 340 PM CDT. THE TOWNS OF PORTERVILLE...HIATTVILLE...PAWNEE STATION AND MARMATON ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3781 9507 3746 9509 3746 9464 3791 9464 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:00 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 7, 2:00 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT TUE MAY 7 2002 FORECAST CONCERNS: FLOODING POTENTIAL OVERNIGHT. CONFIGURATION OF CWA WITH HIGHEST TSRA POTENTIAL. OUTFLOW BOUNDARY FROM LATEST MCS OVERNIGHT HAD MOVED INTO EXTREME SOUTHWEST MISSOURI...WITH TEMPS APPROACHING 80 IN THIS AREA. ELSEWHERE RAIN COOLED AIR HAS STABILIZED THE ATMOSPHERE WITH ONLY SOME DIME SIZE HAIL REPORTS SINCE NOON. RADAR INDICATED STORM TOTAL PRECIPITATION ABOVE 1.5 INCHES IN A BROAD AREA NORTH OF INTERSTATE 44. I WILL LIKELY ISSUE A FLOOD WATCH FOR AREAS NORTH AND EAST OF A MOUNT VERNON TO NEVADA LINE THROUGH NOON WEDNESDAY WITH THE MAIN EMPHASIS ON MODERATE FLOODING IN THESE AREAS....ESPECIALLY NEAR THE LAKE OF THE OZARKS WHERE FLOODING IS ONGOING. CONVECTION OVER CWA WILL LIKELY SHIFT NORTH AND EAST DURING THE AFTERNOON WITH THE NEXT FOCUS OUT WEST WHERE ANOTHER COMPLEX IS DEVELOPING IN OKLAHOMA AND KANSAS. WATER VAPOR SHOWING ANOTHER IN THE SERIES OF SHORT WAVES MOVING ACROSS NEW MEXICO INTO WESTERN TEXAS. THIS WILL BE THE MAIN PLAYER OVERNIGHT WITH THE INITIATION OF CONVECTION SOMEWHERE NEAR THE OUTFLOW BOUNDARY TO THE SOUTH OF SGF...AND ACROSS NORTHEAST OKLAHOMA WHERE MORE SUNSHINE HAS DESTABILIZED THE ATMOSPHERE. WILL LIKELY GO WITH PERSISTENCE FOR WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES THROUGH THE AREA. EARLIER ZONES HAD CHANCE OF TSRA ON SUNDAY NIGHT ONLY. DUE TO SURROUNDING OFFICES AND HPC DISCUSSION...WILL LIKELY UP THE TIME TO SATURDAY AFTN AND DROP CHANCE MONDAY AFTERNOON. NO OTHER CHANGES EXPECTED WITH MINOR TEMPERATURE VARIATIONS THROUGH THE PERIOD. ISC GRIDS WILL BE SENT BY 3 PM. .SGF... MO...FLOOD WATCH FOR AREAS EAST OF NEVADA TO MOUNT VERNON AND NORTH OF HIGHWAY 60 FROM 4 PM TO WEDNESDAY NOON. KS...NONE JLT
In the hours before
Local storm report, May 7, 1:12 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM 1 N MARSHFIELD MO 1.5 INCH HAIL
05/07/02 WEBSTER REPORTED BY PUBLIC.Local storm report, May 7, 1:28 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
128 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM PLEASANT HOPE MO .88 INCH HAIL
05/07/02 POLK REPORTED BY COOPERATIVE
OBSERVER.Local storm report, May 7, 1:39 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0101 PM NIXA MO .75 INCH HAIL
05/07/02 CHRISTIAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 2:05 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM PLEASANT HOPE MO .88 INCH HAIL
05/07/02 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 2:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 2 S WINONA MO .75 INCH HAIL
05/07/02 SHANNON REPORTED BY PUBLIC.Special weather statement, May 7, 3:00 PM CDT, 9 minutes before
KSZ073-097-101-MOZ066>068-077>082-088>098-101>106-080200- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 248...IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DALLAS...DOUGLAS... GREENE...HICKORY...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD... NEWTON...OREGON...OZARK...POLK...SHANNON...ST. CLAIR...STONE... TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...PITTSBURG... SPRINGFIELD...STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:05 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 55 min |
| May 7, 9:22 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 38 min |
| May 7, 3:52 PM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| May 7, 5:12 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.